Tell your doctor if you:
- are younger than age 20 and have migraines as well as irregular menstrual periods
- have migraines more often during one part of your menstrual cycle than other parts of your cycle
- take birth control pills and have headaches
- are older than age 45 and have irregular menstrual periods or increased bleeding as well as migraines
- are menopausal and have migraines
- are on estrogen-replacement therapy and have migraines
If your migraines are related to your menstrual cycle, you may find that you have headaches more frequently when you ovulate, before menstruation begins, or after menstruation begins or ends. Different women have different patterns. Tell your doctor if you believe your menstrual cycle or any hormones you take could be influencing your headaches.
It's not understood why fluctuations in hormones trigger headaches in some women. It may be hereditary because migraines tend to run in families. But the link between hormones and headaches definitely does exist. Consider these facts.
- Women have migraines more often than men.
- Young women are more affected by migraines after menstruation begins.
- Some women get headaches only at certain times during their menstrual cycle.
- More than 60% of women with migraines report that their headaches are related to their menstrual cycle.
- Some women report that their migraines improve when they take oral contraceptives. On the other hand, some women who take birth control pills have more frequent and more severe attacks.
- About 70% of women who take birth control pills report that their migraines stop when they stop taking the pill.
- Many women with migraines find that their migraines disappear, or are milder or less frequent, after their first trimester of pregnancy. Some, however, find that their migraines are unchanged or even worse. Usually, after pregnancy the migraine pattern they had before returns.
- In general, few women get their first migraine after age 42. This may be related to drops in estrogen.
- Women who have migraines with aura are usually advised not to take estrogen, because doing so puts them at greater risk of stroke.
- Estrogen-replacement therapy may cause or worsen migraine headaches. About 58% of women who get migraines report improvement when they stop or reduce the amount of estrogen they take.